Virginia, 2009

Flash Flooding in Virginia, August 12, 2009

August 12, 2009 · NWS AKQ · 5 events in 3 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 12, 2:58 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 12, 2:58 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
358 PM EDT WED AUG 12 2009

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED FROM BERMUDA TO
THE SOUTHEAST COAST THROUGH THE REST OF THE WEEK. A COLD FRONT
WILL STALL OUT AND MEANDER ALONG THE MID ATLANTIC AND SOUTHEAST
COASTLINE THROUGH THURSDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD
INTO THE REGION FROM THE SOUTHEAST COAST FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATEST WX ANALYSIS DEPICTS SFC COLD FRONT EXTENDING FROM EASTERN
DE/MD COASTLINE...SOUTH INTO FAR SERN VA/NC COAST. ALOFT...POSITIVELY
TILTED UPR LVL TROUGH PUSHING EAST AS IT DIGS INTO THE SERN CONUS.

WW700 CONTINUES FOR FAR SE COUNTIES (SOUTH AND EAST OF RZZ-EMV-
MFV LINE) UNTIL 01Z. INCREASINGLY HUMID AIRMASS ACROSS THE
SOUTHERN MID-ATLANTIC TODAY AS SW FLOW CONTINUES AT MID/UPR LVLS
OVER THE ERN US AHEAD OF DEEPENING TROF TO THE WEST. MAINLY SCT
SHRAS CONTINUE TO FIRE MAINLY OVER SOUTHSIDE BACK TO THE PIEDMONT
(AND GENERALLY MCLDY/OVC CONDITIONS)...WITH P/M CLDY CONDITIONS
OVER THE SE. AS EXPECTED...HV SEEN RESULTANT DIFFERENTIAL TEMP
BOUNDARIES DEVELOP...AND WITH ERODING CIN ALOFT CURRENT RADAR
TRENDS SHOWING SHRAS BECOMING MORE NUMEROUS IN AREAL CVG THIS
AFTN. ZONES/HWO ADEQUATELY REFLECT HVY RAIN/SVR POTENTIAL THROUGH
THE EARLY EVENING AND WL LEAVE THIS UNCHANGED FOR NOW.

PCPN WL LKLY WANE OVER WESTERN ZONES WITH LOSS OF HEATING...THOUGH
WL LKLY CONTINUE THROUGH MOST OF (IF NOT ALL) EVENING INVOF THE
STALLED BOUNDARY. WL STICK WITH WARMER END OF MOS EVENLOPE FOR
MINS TONIGHT IN ANTICIPATION OF PLENTY OF CLD CVR. HOWEVER...MUST
NOTE THAT IF MAV IS CORRECT IN DEPICTING CLEARING OVER WESTERN
ZONES OVERNIGHT...TAKING MINS DOWN A DEGREE OR TWO...AND MAYBE
SOME PATCHY FOG WORDING...WL BE IN ORDER. WL BRIEF EVENING CREW ON
THIS POTENTIAL LOWS GENERALLY MID- UPR 60S TO NR 70 INLAND...L70S
COASTAL ZNS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THURSDAY...
DISCOUNTED THE 12Z GFS FOR THIS PERIOD...WHICH IS
SIGNIFICANTLY LESS PROGRESSIVE WITH THE FRONTAL BOUNDARY THAN
OTHER MODELS. HV HUNG CLOSE TO GOING FORECAST WHICH LEANS A BIT
HEAVIER ON SLIGHTLY COOLER MET MOS IN EXPECTATION OF MORE
PRONOUNCED NORTHERLY FLOW OVER MUCH OF THE AREA THAN IS DEPICTED
IN LATEST MAV GUIDANCE.

H5 TROF BEGINS TO LIFT OUT TO THE NORTHEAST TOMORROW. PWATS REMAIN
HIGH (2 IN SOUTH) W/SW FLOW ALOFT AND NUMEROUS PERTURBATIONS
RIDING ACROSS THE AREA CONTINUING SHRAS/ISO T THROUGHOUT THE DAY
(EPSECIALLY SOUTHERN ZONES). HIGH CHC...MAINLY DIRUNALLY
DRIVEN...POPS PERSIST ACROSS SOUTHEAST ZONES (LOWER NORTH AND WEST
OF THE FRONT). TAPER BACK TO LOW CHC BY THURSDAY EVENING AS LIFT
ALONG WEAKENING FRONT DROPS OFF CONSIDERABLY...THOUGH WL PROBABLY
SEE SCT SHRAS CONTINUE THROUGH THE NIGHT WITH HIGH LLVL OMEGA
VALUES DRAPED ACROSS SOUTHERN ZONES THROUGH THE PERIOD.

FRIDAY...
MODELS CAN AGREE ON GRADUALLY DROPPING OFF POPS FROM NW TO SE
ON FRIDAY AS FRONT BEGINS TO DISSIPATE AND H5 TROF LIFTS INTO NEW
ENGLAND...YIELDING TO RETROGRADING H5 (BERMUDA) RIDGE...WHICH WILL
RETURN FOR THE WEEKEND.

FOR TEMPS...
CONTINUED BELOW CLIMO AND A FEW DEGREES BELOW MET/MAV BLEND GIVEN
EXTENDED PERIOD OF CLD COVER AND MOIST AIRMASS. HIGHS L/M 80S
THU...M/U 80S FRIDAY. EARLY MORNING LOWS GENERALLY IN THE MID 60S
TO AROUND 70.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LATEST 12Z RUNS OF THE GFS/ECMWF ARE NOW ACTUALLY IN PRETTY GOOD
AGREEMENT FOR THE EXTENDED PERIOD. FRI NGT/SAT...THE FRONT WILL
CONTINUE TO BE NEARLY STATIONARY ACROSS EITHER SOUTHERN VA OR
NORTHERN NC...BUT APPEARS TO BE DISSIPATING AS MID/UPR LEVEL RIDGING
EXPANDS NW FROM OFF THE SE US COAST. WILL CARRY FAIRLY HIGH PRECIP
CHANCES FRI EVENG AND AGAIN SAT AFTN/EVENG (AROUND 40% FOR SRN
ZONES/30% CNTRL AND NRN ZONES). HIGH TEMPS SAT HELD DOWN BY PARTLY
TO MCLDY SKIES AND AN ONSHORE FLOW (MAINLY IN THE LWR/MID 80S).

SUN INTO WED...PATTERN EVOLVES INTO A DRIER ONE...WITH A GRADUAL
WARMING TREND. WILL CARRY 20-30% CHC POPS SUNDAY...THEN ONLY ISO
(20%) POPS MON-WED DURING THE AFTN/EVENG HRS. HIGH TEMPS WARM BACK
INTO THE LWR 90S TUE/WED FOR INTERIOR ZONES. NEXT FRONT BEGINS TO
APPROACH FROM THE NW LATER WED...BUT MODELS HAVE TRENDED SLOWER SO
WILL ONLY HAVE A 20% CHC TSTMS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK FRNTL BNDRY ALONG THE EASTERN SHORE AND SOUTH OVER HAMPTON
ROAD INTO NC. AREA OF PERSISTENT SHOWERS AND TSTMS OVER THE
EASTERN SHORE (VCNTY SBY) DUE TO WEAK LOW PRES ALONG FRNTL BNDRY.
BEST INSTABILITY VCNTY OF FRONT. A SVR TSTM WATCH IN EFFECT TIL
01Z FOR EASTERN VA AND NC WHICH AFFECTS ORF/PHF/ECG. MODELS SHOW
FRONT GENLY STATIONARY ALONG THE COAST FOR THE NEXT 2-3 DAYS SO
PERIODS OF CLOUDS WITH AFTN/EVENING TSTMS LIKELY IN STORE INTO THE
WKEND. GOOD CHC OF MVFR OR IFR CONDS IN THE MRNG WITH CHC OF SHRA
AND/OR FOG...ESPECIALLY FOR AREAS NEAR THE FRNT.

&&

.MARINE...
NO FLAGS IN THE NEAR AND SHORT TERM. WILL STILL BE A FAIRLY
CHALLENGING FCST CONCERNING WIND DIRECTIONS DUE TO THE PRESENCE OF A
STALLED FRONTAL BNDRY FOR THE NEXT SEVERAL DAYS. FOR
TONIGHT...EXPECTING SE FLOW FOR THE MOST PART DURING THE EVENG
HRS...TURNING SW THEN WNW AFTER MIDNIGHT AS THE BNDRY SLIPS BACK TO
THE SOUTH A BIT. WIND SPEEDS MAINLY 10-15 KT OR LESS.

THU...MODELS DIFFER ON THE BNDRY POSITION...FAVORING THE MORE
SOUTHERLY POSITION DEPICTED BY THE NAM/UKMET...WHICH WOULD YIELD
NORTHERLY WINDS OVER THE MAJORITY OF THE WATERS...CSTL WATERS FROM
ABOUT VA BCH SOUTHWARD SHOULD SEE MORE OF A SW FLOW THROUGH MOST OF
THE DAY. NAM SUGGESTS WINDS TO ARND 20 KT OVER THE NORTH...BUT THIS
IS BASED ON MORE SIGNIFICANT SFC LOW DEEPENING OFF THE COAST. WILL
CAP WINDS AROUND 15 KT FOR NOW. WITH THAT SAID...HAVE GONE WELL
ABOVE WAVEWATCH FOR SEAS...GOING ARND 4 FT FOR NRN CSTL WATERS...2-3
ELSEWHERE (AND 1-2 FT IN THE BAY).

FRONT CONTINUES TO MEANDER BACK AND FORTH THU NGT/FRI...BEFORE
WASHING OUT/DISSIPATING BY SAT. PRES GRADIENT REMAINS FAIRLY
WEAK...BUT BRIEF PERIODS OF WIND SURGES TO AROUND 15 KT WILL STILL
BE POSSIBLE AS THE BNDRY FLUCTUATES BACK AND FORTH. GNLY GOING WITH
SEAS 2-3 FT OFF THE COAST...AND 1-2 FT IN THE BAY. HIGH PRESSURE
BUILDS IN LATER SAT THROUGH MON...BRINGING A FAIRLY LGT ONSHORE
FLOW...ALTHOUGH WITH SOME INCREASES IN WIND SPEEDS DURING THE LATE
AFTN AND EVENG HRS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MAM
LONG TERM...LKB
AVIATION...JEF
MARINE...LKB
Hazardous weather outlook, Aug 12, 11:42 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1242 PM EDT WED AUG 12 2009

NCZ012>017-030>032-102-VAZ084-086>098-100-131000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-NORTHAMPTON VA-
1242 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

MDZ021>025-VAZ048-049-060>083-085-099-131000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-MIDDLESEX-ACCOMACK-
1242 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-650-652-654-131000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
1242 PM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATER TODAY AND TONIGHT.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
WIND GUSTS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631>633-656-658-131000-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1242 PM EDT WED AUG 12 2009

...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER REPORTS TO
THE NATIONAL WEATHER SERVICE IN WAKEFIELD.

05

In the hours before

Special weather statement, Aug 12, 2:34 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
334 PM EDT WED AUG 12 2009

NCZ016-017-122030-
CAMDEN NC-WESTERN CURRITUCK NC-
334 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORM OVER CAMDEN COUNTY...MOVING NORTHEAST...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH MILLS AND LILLY...MOVING NORTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOYOCK AT 405 PM EDT.
THESE STORMS HAVING BEEN DEVELOPING OVER CAMDEN COUNTY OVER THE PAST
30 MINUTES AND WILL LIKELY MOVE INTO CURRITUCK COUNTY THROUGH 430
PM.

WIND GUSTS TO 35 MPH...SMALL HAIL...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

HEAVY RAINFALL FROM THESE STORMS MAY CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

FOSTER
Special weather statement, Aug 12, 2:55 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT WED AUG 12 2009

NCZ015>017-030>032-102-VAZ097-098-122115-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK
NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-
355 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FENTRESS TO 29 MILES SOUTHWEST OF CAPE
COLONY...OR FROM 8 MILES SOUTHEAST OF GREAT BRIDGE TO WILLIAMSTON...
MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  WOODARD AROUND 400 PM EDT...
  HERTFORD AROUND 405 PM EDT...
  YEOPIM STATION AROUND 410 PM EDT...
  BACK BAY AROUND 415 PM EDT...
  WOODVILLE AROUND 420 PM EDT...
  SPENCES CORNER AROUND 425 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

GINGRICH
Special weather statement, Aug 12, 3:02 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT WED AUG 12 2009

VAZ095-098-122100-
NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA-
402 PM EDT WED AUG 12 2009

...THUNDERSTORMS MOVING OVER PORTSMOUTH...NORFOLK AND VIRGINIA
BEACH...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER DOWNTOWN PORTSMOUTH AND NORFOLK...MOVING
NORTHEAST AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE NEAR NORVIEW AT
405 PM EDT...KEMPSVILLE AT 415 PM EDT...BAYSIDE AT 425 PM
EDT...PRINCESS ANNE PLAZA AT 430 PM EDT...LYNNHAVEN AT 435 PM
EDT...LONDON BRIDGE AT 440 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 35
MPH...VERY HEAVY RAINFALL AND SMALL HAIL IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL MAY WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

FOSTER
Special weather statement, Aug 12, 3:08 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
408 PM EDT WED AUG 12 2009

VAZ065>067-079-122100-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
408 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHSIDE VIRGINIA...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING SHOWERS AND EMBEDDED THUNDERSTORMS...ORIENTED
FROM KENBRIDGE TO 10 MILES SOUTHWEST OF BOYDTON...OR FROM KENBRIDGE
TO 15 MILES EAST OF VIRGILINA...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DUNDAS AROUND 430 PM EDT...
  SOUTH HILL AROUND 445 PM EDT...
  LA CROSSE AROUND 455 PM EDT...
  ALBERTA AROUND 500 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCAL HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

05
Special weather statement, Aug 12, 3:48 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT WED AUG 12 2009

MDZ021-122200-
DORCHESTER MD-
448 PM EDT WED AUG 12 2009

...HEAVY SHOWERS MOVING ACROSS DORCHESTER COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL LINE OF DEVELOPING HEAVY SHOWERS...ORIENTED OVER WEST CENTRAL
DORCHESTER COUNTY...OR ABOUT 10 MILES SOUTH OF CAMBRIDGE...DRIFTING
NORTH AT 5 MPH. THIS AREA OF MODERATE TO HEAVY RAINFALL WILL BE NEAR
MADISON AT 530 PM EDT...CHURCH CREEK...AND...WOOLFORD AT 535 PM EDT.

LOCALLY HEAVY RAINFALL...WIND GUSTS TO 30 MPH AND A FEW RUMBLES OF
THUNDER ARE LIKELY WITH THESE STORMS AS THEY DRIFT NORTHWARD THROUGH
6 PM.

RAINFALL RATES OF TWO TO THREE INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON AREA ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AND FLOOD PRONE AREAS.

05
Special weather statement, Aug 12, 4:06 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
506 PM EDT WED AUG 12 2009

VAZ096-097-122200-
CHESAPEAKE VA-SUFFOLK VA-
506 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORM MOVING INTO CITY OF CHESAPEAKE...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOWERS HILL...OR
ABOUT OVER DOWNTOWN SUFFOLK...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BOWERS HILL AT 530 PM EDT...DEEP CREEK AT
540 PM EDT.

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE WITH THIS SLOW MOVING
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

05

The radar

The Norfolk radar (KAKQ), 65 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Portsmouth (C)

When
August 12, 4:07 PM EST to 5:07 PM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth to 1.92 mi NE of Portsmouth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.840, -76.300

Several streets were flooded and partially closed.

Flash Flood, Chesapeake (C)

When
August 12, 4:25 PM EST to 5:25 PM EST
Where
Chesapeake (C) County, 1.3 mi ENE of Chesapeake to 1.11 mi ENE of Chesapeake
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.830, -76.250

Gracie Road and State Highway 407 were flooded. Numerous vehicles were floating in flood waters.

Flash Flood, Norfolk (C)

When
August 12, 4:30 PM EST to 5:30 PM EST
Where
Norfolk (C) County, 2.32 mi WSW of Norfolk to 2.34 mi SSW of Norfolk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.860, -76.310

Westbound Route 264 at the downtown tunnel was closed from Norfolk to Portsmouth due to a flooded roadway.

Flash Flood, Norfolk (C)

When
August 12, 4:45 PM EST to 5:45 PM EST
Where
Norfolk (C) County, 1.38 mi S of Norfolk to 1.82 mi S of Norfolk
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
36.850, -76.270

Road was flooded at South Brambleton Road and Kimball Terrace near the Exit 11A interchange of Interstate 264.

Flash Flood, Portsmouth (C)

When
August 12, 5:45 PM EST to 6:45 PM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth to 1.91 mi ENE of Portsmouth
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.840, -76.300

Numerous roads were closed from flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194261, 194262, 194263, 194264, 194266.